Mathematische Zeitschrift

, Volume 258, Issue 2, pp 407–426 | Cite as

On monodromies of a degeneration of irreducible symplectic Kähler manifolds

  • Yasunari Nagai


We study the monodromy operators on the Betti cohomologies associated to a good degeneration of irreducible symplectic manifold and we show that the unipotency of the monodromy operator on the middle cohomology is at least the half of the dimension. This implies that the “mildest” singular fiber of a good degeneration with non-trivial monodromy of irreducible symplectic manifolds is quite different from the generic degeneration of abelian varieties or Calabi–Yau manifolds.

Mathematics Subject Classification (2000)

Primary 14D05 Secondary 14J32 Secondary 32Q20 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Beauville A. (1983). Variétés Kähleriennes dont la première classe de Chern est nulle. J. Differ. Geom. 18(4): 775–782 MathSciNetGoogle Scholar
  2. 2.
    Bogomolov F.A. (1996). On the cohomology ring of a simple hyper-Kähler manifold (on the results of Verbitsky). Geom. Funct. Anal. 6(4): 612–618 zbMATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Clemens C.H. (1977). Degeneration of Kähler manifolds. Duke Math. J. 44(2): 215–290 zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Friedman R. (1983). Global smoothings of varieties with normal crossings. Ann. Math. 118(1): 75–114 CrossRefGoogle Scholar
  5. 5.
    Friedman R. (1984). A new proof of the global Torelli theorem for K3 surfaces. Ann. Math. 120(2): 237–269 CrossRefGoogle Scholar
  6. 6.
    Göttsche L., Soergel W. (1993). Perverse sheaves and the cohomology of Hilbert schemes of smooth algebraic surfaces. Math. Ann. 296(2): 235–245 zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Griffiths, P.: (ed.) Topics in Transcendental algebraic geometry. Ann. Math. Stud., vol. 106. Princeton University Press, Princeton (1984)Google Scholar
  8. 8.
    Huybrechts D. (1999). Compact hyper-Kähler manifolds: basic results. Invent. Math. 135(1): 63–113, Erratum 152(2), 209–212 (2003) zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Huybrechts, D.: Compact hyperKähler manifolds. Calabi–Yau manifolds and related geometries (Nordfjordeid, 2001), pp. 161–225. Springer, Heidelberg (2003)Google Scholar
  10. 10.
    Kawamata Y., Namikawa Y. (1994). Logarithmic deformations of normal crossing varieties and smoothing of degenerate Calabi–Yau varieties. Invent. Math. 118(3): 395–409 zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Kulikov V. (1977). Degenerations of K3 end Enriques surfaces. Math. USSR Izv. 11(5): 957–989. English translation: Math. USSR-Izv. 11(5), 957–989 (1977) zbMATHCrossRefGoogle Scholar
  12. 12.
    Looijenga E., Lunts V. (1997). A Lie algebra attached to a projective variety. Invent. Math. 129(2): 361–412 zbMATHCrossRefMathSciNetGoogle Scholar
  13. 13.
    Lian B.H., Todorov A., Yau S.-T. (2005). Maximal unipotent monodromy for complete intersection CY manifolds. Am. J. Math. 127: 1–50 zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Markman E. (2002). Generators of the cohomology ring of moduli spaces of sheaves on symplectic surfaces. J. Reine Angew. Math. 544: 61–82 zbMATHMathSciNetGoogle Scholar
  15. 15.
    Markman, E.: On the monodromy of moduli spaces of sheaves on K3 surfaces. Preprint, math.AG/0304042Google Scholar
  16. 16.
    O’Grady K.G. (1999). Desingularized moduli spaces of shaves on a K3. J. Reine Angew. Math. 512: 49–117 zbMATHMathSciNetGoogle Scholar
  17. 17.
    O’Grady K.G. (2003). A new six-dimensional irreducible symplectic variety. J. Algebr. Geom. 12(3): 435–505 zbMATHMathSciNetGoogle Scholar
  18. 18.
    Persson, U.: On degenerations of algebraic surfaces. Memoirs of the A.M.S., No.189 (1977)Google Scholar
  19. 19.
    Persson U., Pinkham H. (1981). Degeneration of surfaces with trivial canonical bundle. Ann. Math. 113: 45–66 CrossRefMathSciNetGoogle Scholar
  20. 20.
    Schmid W. (1973). Variation of Hodge structure: the singularities of the period mapping. Invent. Math. 22: 211–319 zbMATHCrossRefMathSciNetGoogle Scholar
  21. 21.
    Steenbrink J. (1976). Limits of Hodge Structures. Invent. math. 31: 229–257 zbMATHCrossRefMathSciNetGoogle Scholar
  22. 22.
    Verbitsky M. (1996). Cohomology of compact hyper-Kähler manifolds and its applications. Geom. Funct. Anal. 6(4): 601–611 zbMATHCrossRefMathSciNetGoogle Scholar
  23. 23.
    Verbitsky, M.: Mirror symmetry for hyper-Kähler manifolds. Mirror symmetry, III (Montreal, PQ, 1995), pp. 115–156, AMS/IP Stud. Adv. Math. 10, Am. Math. Soc., Providence, RI (1999)Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Korea Institute for Advanced Study (KIAS)SeoulSouth Korea

Personalised recommendations